Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS San Angelo, TX

August 13, 2018Coke County, Nolan County, Sterling County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 13, 2018, 5:45 AM CDT for Coke County, Nolan County, Sterling County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 5:45 AM CDT (10:45 UTC)
Expired
Aug 13, 2018, 8:45 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Coke County, TX, Nolan County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 99 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:00 AM CDTFLASH FLOOD2 Sw Silver, TXFLOODED ROADS (COUNTY AND RANCH) AROUND THE CITY OF SILVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGUS54 KSJT 131045
FFWSJT
TXC081-353-431-131345-
/O.NEW.KSJT.FF.W.0016.180813T1045Z-180813T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
545 AM CDT MON AUG 13 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northwestern Coke County in west central Texas...
  Eastern Sterling County in west central Texas...
  Western Nolan County in west central Texas...

* Until 845 AM CDT.

* At 544 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to one inch of rain has already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Sweetwater, Roscoe, Maryneal, Silver, Champion, The Intersection Of
  Ranch Road 608 And Highway 147 and Camp Boothe Oaks.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following low water crossings ...
    IH 20 frontage roads crossing Sweetwater Creek...
    IH 20 frontage roads crossing Towd Creek...
    County Road 108 crossing Kldoogan Creek...
    County Road 143 crossing Idlewild Creek...
    crossings along County Road 226...
    County Road 133 crossing Plum Creek...
    County Road 145 crossing Sweetwater Creek and
    County Road 137 crossing South Fork Champion Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3252 10031 3208 10048 3189 10084 3209 10083
      3209 10066 3234 10067 3253 10055

$$

Woodward

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:21 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 13, 3:21 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
321 AM CDT Mon Aug 13 2018

.SHORT TERM...
(Today and Tonight)

...Locally Heavy Rain and Flash Flooding Possible through
Today...

Quality gulf moisture, a warm front and lift from an upper level
low, meandering across the South Plains between Lubbock and
Midland, will result in another day of much needed rainfall across
West Central Texas. The Del Rio Sounding was unstable with CAPE
Values around 1600 J/KG this morning. GFS depicts PWAT Values near
2 inches across much of the area today. Texas Tech WRF, which has
been performing well, shows continued precipitation through today
for much of the area. Average rainfall totals will range from 0.75
to 1.5 inches today.

The rain yesterday saturated some soils and today may lead to
some localized flooding and perhaps increased runoff into our
rivers. Training of heavy rain showers or thunderstorms may lead
to flooding of low lying areas and low water crossings.

The precipitation will gradually end from south to north tonight
as the upper level low lifts north into western Kansas. Best Pops
tonight will be across the northeastern Big Country.

.LONG TERM...
(Tuesday through Friday)

Upper level high pressure building into the area Tuesday through
Friday will result in drier and warmer weather across West
Central Texas.

(Saturday and Sunday)

Upper level high pressure system weakens by Saturday and Sunday,
allowing some weak shortwave energy to impact the area west of
Ozona and the northern Big Country. Have introduced very low
10-15 Pops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  72  89  72 /  90  30  10  10
San Angelo 	 80  71  91  72 /  80  20  10   5
Junction 	 84  71  89  72 /  70  20   5   5
Brownwood 	 82  71  90  72 /  80  30  10  10
Sweetwater 	 81  70  90  72 /  70  20  10  10
Ozona      	 81  71  88  71 /  70  20  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

40/26
Hazardous weather outlook, Aug 13, 5:42 AM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
542 AM CDT Mon Aug 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
542 AM CDT Mon Aug 13 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Areas of very heavy rain and isolated thunderstorms will continue
this afternoon and tonight across the area. The primary hazards
will continue to be heavy rainfall resulting in localized flash
flooding and a few cloud to ground lightning strikes.

Rain will end tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 13, 4:58 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
458 AM CDT Mon Aug 13 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY,
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO,
EDEN, OZONA, ELDORADO, SONORA, HASKELL, THROCKMORTON, WOODSON,
STAMFORD, ANSON, HAMLIN, ALBANY, ABILENE, CLYDE, BAIRD,
CROSS PLAINS, COLEMAN, BROWNWOOD, BRADY, SAN SABA, MENARD,
JUNCTION, and MASON
458 AM CDT Mon Aug 13 2018

...Very Heavy Rainfall and Localized Flash Flooding Possible
Today...

Expect an area of rain and isolated thunderstorms, some producing
heavy rain, to continue to develop this morning. The area of rain
will increase in areal coverage and intensity across West Central
Texas through the morning commute and throughout the day.

A few localized areas could get another 2 to 4 inches of rain
that could flood low water crossings. It is important to remember
that very heavy rain can result in flash flooding of low water
crossings and low lying areas.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:08 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling3 hr
Aug 13, 9:12 AM CDTAreal Flood AdvisorySJTJones, Taylor2 hr
Aug 13, 10:41 AM CDTAreal Flood AdvisorySJTThrockmorton2 hr
Aug 13, 10:58 AM CDTAreal Flood AdvisorySJTNolan2 hr
Aug 13, 1:04 PM CDTAreal Flood AdvisorySJTBrown116 min
Aug 13, 4:04 PM CDTAreal Flood AdvisorySJTCoke, Runnels3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.